Alert archive / Hawaii / Wind Advisories in 2014
Wind Advisory 16, NWS Honolulu, HI
NWS Honolulu, HI issued this wind advisory at Mar 12, 2014, 9:03 AM HST for Hawaii County, Hawaii. It was in force for 16 hr.
The area
The counties it named.
The facts
- Issued
- Mar 12, 2014, 9:03 AM HST (19:03 UTC)
- Expired
- Mar 13, 2014, 12:34 AM HST
- In force
- 16 hr
- Issued by
- NWS Honolulu, HI
County Hawaii County, HI
The radar
The South Shore radar (PHWA), 57 km from the middle of the area, began a volume at 19:02 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Hilo, (PITO), launched 12:00Z, 7.1 hours before the alert went out and 56 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 68 J/kg
- Mixed-layer CIN
- -32 J/kg
- Mixed-layer LCL
- 894 m above ground
- 0-6 km bulk shear
- 38 kt
- 0-1 km storm-relative helicity
- 42 m²/s²
- 0-3 km storm-relative helicity
- 14 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
012 WWHW70 PHFO 121903 NPWHFO URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE HONOLULU HI 903 AM HST WED MAR 12 2014 ...WIND ADVISORY FOR THE BIG ISLAND SUMMITS... HIZ028-130815- /O.NEW.PHFO.WI.Y.0016.140312T1903Z-140314T0400Z/ BIG ISLAND SUMMITS- INCLUDING THE CITY OF...MAUNA LOA AND MAUNA KEA ABOVE 8000 FEET 903 AM HST WED MAR 12 2014 ...WIND ADVISORY IN EFFECT UNTIL 6 PM HST THURSDAY... THE NATIONAL WEATHER SERVICE IN HONOLULU HAS ISSUED A WIND ADVISORY...WHICH IS IN EFFECT UNTIL 6 PM HST THURSDAY. * WINDS...NORTHEAST 35 TO 50 MPH WITH LOCALIZED GUSTS TO 65 MPH. * TIMING...THROUGH THURSDAY AFTERNOON. * IMPACTS...WINDS THIS STRONG CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH PROFILE VEHICLES. PRECAUTIONARY/PREPAREDNESS ACTIONS... A WIND ADVISORY FOR THE SUMMITS MEANS THAT SUSTAINED WINDS OF AT LEAST 45 MPH...OR GUSTS OF AT LEAST 55 MPH...ARE EXPECTED. MOTORISTS SHOULD USE EXTRA CAUTION. && $$ BURKE
3 follow-up statements
452 WWHW70 PHFO 122322 NPWHFO URGENT - WEATHER MESSAGE...RESENT NATIONAL WEATHER SERVICE HONOLULU HI 121 PM HST WED MAR 12 2014 ...WIND ADVISORY FOR THE BIG ISLAND SUMMITS... HIZ028-131245- /O.NEW.PHFO.WI.Y.0016.140312T2321Z-140314T0400Z/ BIG ISLAND SUMMITS- INCLUDING THE CITY OF...MAUNA LOA AND MAUNA KEA ABOVE 8000 FEET 121 PM HST WED MAR 12 2014 ...WIND ADVISORY IN EFFECT UNTIL 6 PM HST THURSDAY... THE NATIONAL WEATHER SERVICE IN HONOLULU HAS ISSUED A WIND ADVISORY...WHICH IS IN EFFECT UNTIL 6 PM HST THURSDAY. * WINDS...NORTHEAST 35 TO 50 MPH WITH LOCALIZED GUSTS TO 65 MPH. * TIMING...THROUGH THURSDAY AFTERNOON. * IMPACTS...WINDS THIS STRONG CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH PROFILE VEHICLES. PRECAUTIONARY/PREPAREDNESS ACTIONS... A WIND ADVISORY FOR THE SUMMITS MEANS THAT SUSTAINED WINDS OF AT LEAST 45 MPH...OR GUSTS OF AT LEAST 55 MPH...ARE EXPECTED. MOTORISTS SHOULD USE EXTRA CAUTION. && $$ BURKE
710 WWHW70 PHFO 130140 NPWHFO URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE HONOLULU HI 340 PM HST WED MAR 12 2014 ...WIND ADVISORY FOR THE BIG ISLAND SUMMITS... HIZ028-131445- /O.CON.PHFO.WI.Y.0016.000000T0000Z-140314T0400Z/ BIG ISLAND SUMMITS- INCLUDING THE CITY OF...MAUNA LOA AND MAUNA KEA ABOVE 8000 FEET 340 PM HST WED MAR 12 2014 ...WIND ADVISORY REMAINS IN EFFECT UNTIL 6 PM HST THURSDAY... A WIND ADVISORY REMAINS IN EFFECT UNTIL 6 PM HST THURSDAY. * WINDS...NORTHEAST 30 TO 45 MPH WITH LOCALIZED GUSTS TO 65 MPH. * TIMING...THROUGH THURSDAY AFTERNOON. * IMPACTS...WINDS THIS STRONG CAN MAKE DRIVING DIFFICULT... ESPECIALLY FOR HIGH PROFILE VEHICLES. PRECAUTIONARY/PREPAREDNESS ACTIONS... A WIND ADVISORY FOR THE SUMMITS MEANS THAT SUSTAINED WINDS OF AT LEAST 45 MPH...OR GUSTS OF AT LEAST 55 MPH...ARE EXPECTED. MOTORISTS SHOULD USE EXTRA CAUTION. && $$ BURKE
395 WWHW70 PHFO 131034 NPWHFO URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE HONOLULU HI 1234 AM HST THU MAR 13 2014 ...HIGH WIND WARNING FOR THE BIG ISLAND SUMMITS... WINDS ARE EXPECTED TO DECREASE BACK TO ADVISORY LEVELS LATER THIS MORNING...WITH A GRADUAL DECREASE THROUGH THE REMAINDER OF THE DAY. HIZ028-132345- /O.UPG.PHFO.WI.Y.0016.000000T0000Z-140314T0400Z/ /O.NEW.PHFO.HW.W.0009.140313T1034Z-140314T0400Z/ BIG ISLAND SUMMITS- INCLUDING THE CITY OF...MAUNA LOA AND MAUNA KEA ABOVE 8000 FEET 1234 AM HST THU MAR 13 2014 ...HIGH WIND WARNING IN EFFECT UNTIL 6 PM HST THIS EVENING... THE NATIONAL WEATHER SERVICE IN HONOLULU HAS ISSUED A HIGH WIND WARNING...WHICH IS IN EFFECT UNTIL 6 PM HST THIS EVENING. THE WIND ADVISORY IS NO LONGER IN EFFECT. * WINDS...NORTHEAST 40 TO 65 MPH WITH LOCALIZED GUSTS OVER 75 MPH. * TIMING...THROUGH 6 PM TODAY. * IMPACTS...WINDS THIS STRONG CAN BRING DOWN TREE BRANCHES AND MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH PROFILE VEHICLES. PRECAUTIONARY/PREPAREDNESS ACTIONS... A HIGH WIND WARNING MEANS THAT WINDS AT THE SUMMITS ARE EXPECTED TO BE AT LEAST 56 MPH...WITH GUSTS OVER 66 MPH. TAKE NECESSARY PRECAUTIONS TO PROTECT PROPERTY. TRAVEL TO THE SUMMIT AREAS SHOULD BE DELAYED UNTIL WINDS SUBSIDE. && $$
What forecasters said that day
The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Honolulu, HI wrote its last area forecast discussion before this wind advisory went out at Mar 12, 4:00 AM HST, 5 hours 3 minutes earlier.
Area forecast discussion, Mar 12, 4:00 AM HST, 5 hours 3 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE HONOLULU HI 400 AM HST WED MAR 12 2014 .SYNOPSIS... HIGH PRESSURE NORTH OF THE ISLANDS IS MOVING TO THE NORTHEAST. AN ASSOCIATED BUILDING RIDGE NORTH OF THE ISLANDS WILL BRING MODERATE TRADE WINDS TO THE ISLANDS THROUGH THURSDAY...ALONG WITH SHOWERS OVER MAINLY WINDWARD AND MAUKA AREAS. A FRONT APPROACHING FROM THE NORTHWEST FRIDAY NIGHT AND SATURDAY WILL BRING ADDITIONAL SHOWERS TO THE ISLANDS. STRONG AND GUSTY TRADE WINDS ARE EXPECTED BEHIND THE FRONT THROUGH THE WEEKEND...DIMINISHING BACK TO MODERATE LEVELS BY THE MIDDLE OF NEXT WEEK. && .DISCUSSION... NO MAJOR CHANGES IN FORECAST PHILOSOPHY AT THIS TIME...WITH JUST SOME MINOR TWEAKS TO THE GRIDS OVERNIGHT. RADAR CONTINUES TO SHOW JUST A FEW SHOWERS OVER THE ISLANDS OVERNIGHT...WHILE SATELLITE SHOWS SOME SHOWERY LOW CLOUDS UPSTREAM OF MAUI AND THE BIG ISLAND. THESE CLOUDS ARE SHALLOW...AND THE OVERNIGHT SOUNDING FROM HILO SHOWS PRECIPITABLE WATER VALUES OF JUST OVER AN INCH. HAVE KNOCKED BACK THE POPS FOR THIS MORNING ACROSS THE ISLANDS...BUT THE CHANCE FOR RAIN IS JUST A LITTLE HIGHER OVER MAUI AND THE BIG ISLAND THIS MORNING. A 1026 MB HIGH WAS ANALYZED NORTHEAST OF THE ISLANDS AT 2 AM...WITH A RIDGE BUILDING NORTH OF THE ISLANDS. MOST REPORTING SITES AT THE LOWER ELEVATIONS OF KAUAI AND OAHU OVERNIGHT HAD LIGHT WINDS...WITH MODERATE TRADES BEING REPORTING ELSEWHERE. THE MODELS ARE IN GOOD AGREEMENT WITH THE HIGH SLOWLY SINKING TO THE SOUTH OVER THE NEXT DAY. AN ASCAT PASS OVER THE ISLANDS JUST BEFORE 10 PM SHOWS 20 KT WINDS OVER THE ALENUIHAHA CHANNEL...AND OVER THE PAILOLO CHANNEL. SO DESPITE THE LIGHT WINDS OVER THE LOWER ELEVATIONS OF KAUAI AND OAHU...WE ARE SEEING WINDS ON THE INCREASE IN RESPONSE TO THE RIDGE TO THE NORTH. EXPECT WINDS TO PICK UP TO MORE CONSISTENT MODERATE TRADES ACROSS THE STATE TODAY. THESE MODERATE TRADES ARE THEN EXPECTED TO CONTINUE THROUGH THURSDAY. AS WE HEAD INTO FRIDAY...THE MODELS ARE IN GOOD AGREEMENT WITH A FRONT APPROACHING THE ISLANDS FROM THE NORTHWEST. AT THIS TIME NONE OF THE MODELS SHOW A DEFINITIVE WIND SHIFT...SO BELIEVE THE FRONT WILL WEAKEN TO MORE OF A SHEARLINE BY THE TIME IT REACHES THE ISLANDS FRIDAY NIGHT. LIMITED MOISTURE IS EXPECTED TO ARRIVE WITH THE FRONT/SHEARLINE...BUT EXPECT SHOWERS TO EXPAND FROM WINDWARD AND MAUKA AREAS TO INCLUDE OTHER AREAS OF THE ISLANDS FRIDAY NIGHT AND SATURDAY. BEHIND THE FRONT COMES THE MAIN FORECAST CHALLENGE FOR THE PERIOD. THE MODELS ARE IN GOOD AGREEMENT WITH A 1037 MB HIGH MOVING NORTHWEST OF THE ISLANDS FRIDAY NIGHT. THE TIGHTENING OF THE PRESSURE GRADIENT BETWEEN THE FRONT/SHEARLINE AND THE HIGH WILL BRING STRONG AND GUSTY WINDS TO THE ISLANDS FOR THE WEEKEND. BY SATURDAY MORNING IT APPEARS THE WINDS WILL HAVE REACHED KAUAI AND OAHU...AND SPREAD TO MAUI COUNTY AND THE BIG ISLAND BY SATURDAY NIGHT. THE MODELS HAVE BEEN CONSISTENT IN BRINGING IN THIS EVENT...AND IF IT PANS OUT...WIND ADVISORIES WILL BE POSSIBLE FOR SOME AREAS OF THE LOWER ELEVATIONS. THE HIGH PRESSURE MOVES TO THE EAST...BEING NORTH OF THE ISLANDS SUNDAY MORNING...AND THEN STARTS LIFTING TO THE NORTHEAST THROUGH MONDAY NIGHT WHEN IT BECOMES NEARLY STATIONARY. MONDAY AS THE HIGH MOVES TO THE NORTHEAST IT ALSO IS EXPECTED TO WEAKEN...SO EXPECT TRADES TO BACK OFF TO MODERATE LEVELS. && .MARINE... THE CURRENT MODERATE NORTHWEST SWELL IS EXPECTED TO PEAK TODAY JUST BELOW ADVISORY LEVELS...AND THEN GRADUALLY SUBSIDE TONIGHT THROUGH FRIDAY MORNING. A NEW SLIGHTLY LARGER NORTHWEST SWELL IS DUE IN FRIDAY...PEAKING FRIDAY NIGHT OR SATURDAY AT ADVISORY LEVELS. WITH MODERATE TRADES EXPECTED TODAY...AND WINDS ALREADY AT 20 KNOTS OVER THE ALENUIHAHA CHANNEL OVERNIGHT...A SMALL CRAFT ADVISORY /SCA/ WILL BEGIN AT 9 AM. AS WINDS INCREASE BEHIND THE FRONT THIS WEEKEND...FULLY EXPECT MANY OTHER AREAS TO MEET SCA CONDITIONS... WITH SOME AREAS POSSIBLY REACHING GALE FORCE. A SHORT PERIOD TRADE WIND SWELL IS LIKELY AS THE TRADES INCREASE THIS WEEKEND THAT WILL LIKELY PRODUCE ADVISORY LEVEL SURF FOR EAST FACING SHORES. && .HFO WATCHES/WARNINGS/ADVISORIES... SMALL CRAFT ADVISORY FROM 9 AM THIS MORNING TO 6 PM THURSDAY FOR ALENUIHAHA CHANNEL. && M BALLARD
The office that day
Everything else NWS Honolulu, HI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 12, 3:35 AM HST | Small Craft Advisory | HFO | 48 hr |
Nearby
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.